Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

January 1, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 8:24 PM CST for 4 counties in Texas. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2017, 8:24 PM CST (02:24 UTC)
Expired
Jan 1, 2017, 9:30 PM CST
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 8:25 PM CSTTSTM WND GST 502 E Andrews, TXTHUNDERSTORM WIND GUST REPORTED AT THE ANDREWS MESONET.
Jan 1, 8:25 PM CSTTSTM WND GST 571 Sw Seagraves, TXTHUNDERSTORM WIND GUST REPORTED AT THE SEAGRAVES MESONET
Jan 1, 8:50 PM CSTTSTM WND GST 57Welch, TXTHUNDERSTORM WIND GUST REPORTED AT WELCH MESONET
Jan 1, 9:00 PM CSTTSTM WND GST 562 Se Lamesa, TXTHUNDERSTORM WIND GUST REPORTED AT LAMESA MESONET
Jan 1, 9:01 PM CSTTSTM WND GST 512 Wnw Tarzan, TXTHUNDERSTORM WIND GUST REPORTED AT TARZAN MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS54 KMAF 020224
SVRMAF
TXC003-115-165-317-020330-
/O.NEW.KMAF.SV.W.0003.170102T0224Z-170102T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
824 PM CST SUN JAN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Andrews County in western Texas...
  Eastern Gaines County in western Texas...
  Martin County in western Texas...
  Dawson County in western Texas...

* Until 930 PM CST

* At 823 PM CST, severe thunderstorms were located along a line 
  extending from Seagraves Airport to 10 miles north of Andrews to 9 
  miles northwest of Goldsmith, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Midland, Andrews, Lamesa, Seminole, Stanton, Seagraves, Ackerly,
  O'donnell, Los Ybanez, Flower Grove, Seagraves Airport, Patricia,
  Lenorah, Hancock, Gaines County Airport, Welch, Loop, Sparenberg,
  Lamesa Municipal Airport and Brown.

THIS INCLUDES Interstate 20 between mile markers 151 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 10170 3208 10202 3209 10276 3296 10261
      3296 10169
TIME...MOT...LOC 0223Z 254DEG 46KT 3306 10258 3247 10255 3208 10273 

HAIL...0.75IN
WIND...60MPH
 
$$

67
1 follow-up statement
065 
WWUS54 KMAF 020254
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
854 PM CST SUN JAN 1 2017

TXC003-165-020304-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-170102T0330Z/
Andrews TX-Gaines TX-
854 PM CST SUN JAN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDREWS AND EASTERN
GAINES COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3211 10170 3208 10202 3210 10221 3295 10219
      3296 10169
TIME...MOT...LOC 0254Z 251DEG 50KT 3294 10219 3260 10209 3219 10223 

$$

TXC115-317-020330-
/O.CON.KMAF.SV.W.0003.000000T0000Z-170102T0330Z/
Martin TX-Dawson TX-
854 PM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR MARTIN AND DAWSON COUNTIES...

At 854 PM CST, severe thunderstorms were located along a line
extending from near Welch to near Patricia to 15 miles northwest of
Midland, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Midland, Lamesa, Stanton, Ackerly, Los Ybanez, Flower Grove,
Patricia, Lenorah, Hancock, Welch, Sparenberg, Lamesa Municipal
Airport, Brown, Sand, Arvana, Union, Friendship, Pride, Grady and
Midway.

THIS INCLUDES Interstate 20 between mile markers 151 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 10170 3208 10202 3210 10221 3295 10219
      3296 10169
TIME...MOT...LOC 0254Z 251DEG 50KT 3294 10219 3260 10209 3219 10223 

HAIL...0.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 1, 5:02 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 PM CST Sun Jan 1 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Showers and thunderstorms will spread eastward over the region
through 02/06Z, and likely affect all area terminals.  Strong, gusty
winds could accompany the storms, along with heavy rainfall and
perhaps hail.  Will include MVFR visibility for the wind and rain,
but think ceilings may stay in the low VFR category.  Storms should
move rapidly eastward, with VFR conditions expected at all area
terminals after 02/06Z.

&&

.PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/

A well defined upper low INVOF SE AZ is moving e and will track
across the CWFA overnight and mosaic radar shows -SHRA moving into
far W TX. Models have been consistent in handling the feature over
past few days and we believe it has high predictability, thus the 60-
90% PoPs. It still appears that the low will waste no time moving
across CWFA. Precip is expected to impact the wrn CWFA between 00Z-
03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly
expected as steep LR's and available moisture modulate elevated
CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet
is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts
have trended up some from yesterday but most rainfall reports are
expected to fall within the .25'-.50" range. The window is brief but
the highest elevations of the Davis/GDP Mtns could see some
snow/sleet, less than an inch. Clearing skies in wake of the low and
downslope winds Mon PM will support high temps that area
approximately 5 degrees above normal. On Tue cold air will likely
make a backdoor push into the n-ne CWFA and temps could be as much
as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold
air slowly makes its way s-sw to the around the Pecos River by 12Z
Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF
keep cold air north longer. So as noted yesterday there will be
volatility in temp forecast until a better consensus in reached.
Seems to us that the earlier cold push on Wed or Thur is more
likely. Large differences appear in the ensemble runs too (GEFS vs
NAEFS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  66  39  62 /  70   0   0   0
Carlsbad                       39  64  35  66 /  80   0   0   0
Dryden                         45  71  42  76 /  50   0   0   0
Fort Stockton                  42  66  42  70 /  80   0   0   0
Guadalupe Pass                 33  52  36  59 /  80   0   0   0
Hobbs                          36  60  36  60 /  90   0   0   0
Marfa                          33  58  28  66 /  70   0   0   0
Midland Intl Airport           41  64  40  65 /  60   0   0   0
Odessa                         42  63  39  65 /  70   0   0   0
Wink                           39  65  37  67 /  90   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SUN JAN 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE
REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY
RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH
ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jan 1, 7:15 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     NON-TSTM WND GST 19 SW CARLSBAD          32.21N 104.47W
01/01/2017  M56.00 MPH       EDDY               NM   PARK/FOREST SRVC

            THUNDERSTORM WIND GUST REPORTED AT THE BATDRAW RAWS
            STATION.

&&

AKL
Local storm report, Jan 1, 7:37 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     8 W HOBBS               32.73N 103.30W
01/01/2017                   LEA                NM   PUBLIC

            PUBLIC REPORTED POWERLINES BLOWN DOWN BY THUNDERSTORM
            WINDS AND STARTED A FIRE

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 7:41 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 SW HOBBS              32.70N 103.20W
01/01/2017  M69.00 MPH       LEA                NM   ASOS

            THUNDERSTORM WIND GUST OF 69MPH REPORTED AT LEA COUNTY
            REGIONAL AIRPORT

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 7:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     10 NE LOCO HILLS        32.92N 103.85W
01/01/2017  M57.00 MPH       EDDY               NM   OTHER FEDERAL

            THUNDERSTORM WIND GUSTS REPORTED AT CAPROCK RAWS

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 8:06 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
01/01/2017  M54.00 MPH       WINKLER            TX   ASOS

            THUNDERSTORM WIND GUST REPORTED AT WINKLER COUNTY AIRPORT

&&

ABIGAIL.DUVAL
Special weather statement, Jan 1, 8:16 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
816 PM CST SUN JAN 1 2017

TXZ050-051-058-060>062-067>069-075-020315-
Midland TX-Reeves County and Upper Trans Pecos TX-Pecos TX-Martin TX-
Andrews TX-Crane TX-Ector TX-Upton TX-Ward TX-Winkler TX-
816 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...ECTOR...
EASTERN REEVES...SOUTHEASTERN ANDREWS...EASTERN WARD...MIDLAND...
SOUTHEASTERN WINKLER...SOUTHWESTERN MARTIN...CRANE AND NORTHWESTERN
UPTON COUNTIES UNTIL 915 PM CST...

At 815 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Notrees, or 11 miles east of Kermit, moving
northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Monahans, Grandfalls, West Odessa, Wickett,
Thorntonville, Goldsmith, Cotton Flat, Monahans Sandhills State Park,
Midland International Air and Space Port, Royalty, Notrees, Penwell,
Warfield, Roy Hurd Memorial Airport, Midland Airpark, Skywest
Airport, Mission Dorado and Odessa Schelemeyer Field.

THIS INCLUDES Interstate 20 between mile markers 68 and 148.

LAT...LON 3150 10193 3127 10314 3182 10306 3192 10279
      3208 10280 3210 10229 3209 10192
TIME...MOT...LOC 0215Z 240DEG 49KT 3181 10290

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:43 PM CSTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Loving, Reeves, Ward, Winkler47 min
Jan 1, 7:28 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Loving, Winkler62 min
Jan 1, 8:16 PM CSTSpecial Weather StatementMAFCrane, Ector, Midland59 min
Jan 1, 8:44 PM CSTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton61 min
Jan 1, 9:24 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry66 min
Jan 1, 9:41 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton34 min
Jan 1, 10:14 PM CSTSpecial Weather StatementMAFReagan31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.